Connecticut, 2007

High Wind in Connecticut, December 23, 2007

December 23, 2007 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked from the southern Plains, into the central Great Lakes on Sunday, December 23rd, while intensifying. The low pressure system then moved into eastern Canada by Monday, December 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked from the southern Plains, into the central Great Lakes on Sunday, December 23rd, while intensifying. The low pressure system then moved into eastern Canada by Monday, December 24th. A cold front associated with this low pressure system swept east across eastern New York and western New England late Sunday afternoon and evening.

Strong to locally damaging winds occurred ahead of, and with the cold frontal passage on Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 23, 3:29 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 23, 3:29 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
329 PM EST SUN DEC 23 2007

.SYNOPSIS...
A POWERFUL STORM WILL MOVE FROM THE WESTERN GREAT LAKES TO EAST OF
HUDSON BAY CANADA BY MONDAY MORNING. SUNDAY EVENING IT WILL PUSH
A STRONG COLD FRONT ACROSS THE REGION. WINDS WILL BE STRONG AND
GUSTY AHEAD OF THE FRONT. AS THE STORM PULLS AWAY IT WILL KEEP
BRISK WINDS OVER THE REGION MONDAY...AS WELL AS SNOW SHOWERS AND
FLURRIES...WITH SQUALLS DOWNWIND OF THE GREAT LAKES. OUR WEATHER
WILL TURN QUIET TO END THE YEAR. HIGH PRESSURE WILL BUILD FROM THE
TENNESSEE VALLEY TO THE EASTERN SEABOARD CHRISTMAS DAY...AND
LINGER ALONG THE COAST INTO THURSDAY. A WEAK COLD FRONT WILL DROP
INTO NEW YORK AND NEW ENGLAND THURSDAY...FOLLOWED BY HIGH PRESSURE
TO END THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
.NEAR TERM /TONIGHT/...
NARROW ENHANCED RAIN BAND SEEN AROUND BUFFALO AND WESTERN/CENTRAL PA
NOW...AND WILL CONTINUE EAST THROUGH THIS AFTERNOON AND EVENING.
UPSLOPE RAINFALL HAS BEEN OCCURRING IN THE CATSKILLS AND TACONICS
ALREADY...AND MORE WIDESPREAD RAIN IS SEEN IN ADVANCE OF THE NARROW
ENHANCED RAINBAND.  SO...BASED ON TIMING AND EXTENT OF RAIN...TIMING
OF HEAVIEST RAIN...AND EVENTUAL EXIT LOOK GOOD...WITH ENDING
AROUND/AFTER MIDNIGHT.  PRECIPITATION TRANSITION TO SNOW SHOWERS
WILL TAKE PLACE AFTER MIDNIGHT...BUT WITH LOW LEVEL FLOW TURNING
MORE WEST TO WEST-SOUTHWEST...LAKE EFFECT SNOW WILL BE MOST
ENHANCED FROM NORTHERN HERKIMER AND NORTHERN HAMILTON AND POINTS
NORTH.

WINDS CONTINUE TO INCREASE GRADUALLY...WITH NORTH ADAMS AND
BENNINGTON OCCASIONALLY GUSTING ABOVE 40 MPH.  IN WESTERN AND
CENTRAL NY...WINDS ARE GUSTY AS WELL...AND ALL SOURCES OF GUIDANCE
CONTINUE TO SUGGEST THE LOW-LEVEL WIND ENERGY STRENGTHENS/INCREASES
AS IT APPROACHES EASTERN NY AND NEW ENGLAND.  NOT MUCH GUSTINESS
ASSOCIATED WITH THE NARROW RAIN BAND IN WESTERN NY...BUT MORE WINDS
SHOULD MIX DOWN IN THE VICINITY OF THE RAIN BAND AS THE LOW-LEVEL
JET STRENGTHENS LATER.  KEEPING AN EYE ON SURFACE LOW...WHICH IS
TRACKING NORTH-NORTHWEST...ACTUALLY LOOSENING THE PRESSURE
GRADIENT...AS IT IS INFLUENCED BY THE UPPER LOW. THIS COULD BE
CONTRIBUTING TO LESS GUSTINESS DIRECTLY ASSOCIATED WITH THE ENHANCED
RAIN BAND.  THE RISE/FALL COUPLET IS NOT AS IMPRESSIVE AS FORECASTED
YET EITHER...BUT WILL CONTINUE TO MONITOR.  STILL EXPECTING MOST OF
THE HIGH WIND IN GUSTS...ESPECIALLY THE HIGHEST PEAKS OF THE
CATSKILLS... ADIRONDACKS...AND SOUTHERN GREEN MOUNTAINS.  HIGH WIND
WARNING WILL CONTINUE FOR THE POTENTIAL GUSTS IN THE 3-9 HOUR TIME
WINDOW FROM LATE THIS AFTERNOON THROUGH PART OF TONIGHT.

FLOOD THREAT WILL CONTINUE...AND HAVE HAD A REPORT OF A SNOW/ROCK
SLIDE IN THE CATSKILLS...PROBABLY DUE TO SOME SNOW MELT AND SOME
RAIN.  AS RAIN GETS HEAVIER AND TEMPERATURES WARM A FEW MORE
DEGREES...MORE RUNOFF COULD BRING SOME CREEKS RIVERS NEAR OR ABOVE
FLOOD STAGE.  MORE IN HYDRO SECTION...BUT FOR NOW FLOOD WATCH
CONTINUES.

TEMPERATURES TONIGHT WILL NOT FALL MUCH BELOW FREEZING...EXCEPT IN
MOUNTAINS WHERE SOME LOWER TO MID 20S EXPECTED.  BOUNDARY LAYER
TEMPERATURES WILL DROP RAPIDLY...BUT WITH LIGHT WEST TO SOUTHWEST
SURFACE WINDS...CLOUD COVER AND LACK OF STRONG SURFACE HIGH BUILDING
IN...TEMPERATURES SHOULD NOT DROP AS MUCH AS THEY COULD.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
LAKE EFFECT BAND EVOLVES DURING MONDAY...AS COLD CORE -10 TO -13C
AT 850HPA PUSHES ACROSS EASTERN GRTLKS. INITIALLY SEVERAL FACTORS
ARE MARGINAL DURING MON MRNG...CAP AROUND 6KFT...INSTAB CLASS
CONDITIONAL AND MEAN WIND VECTOR 240-250 DIRECTING BAND INITIALLY
INTO ST LAWRENCE VLY.

DURING MONDAY DYNAMIC FORCING CONDITIONS IMPV. BAND SHIFTS SLOWLY
SOUTH AND IS MAINLY INTO TUG HILL PLATEAU RGN OF N HERKIMER AND
HAMILTON COUNTIES. INSTAB CLASS REMAINS CONDITIONAL...AND CAP
REMAINS AROUND 5-7KFT...BUT VERY STRONG CVA ROTATES THROUGH
REGION AND PROVIDES ENOUGH DYNAMICS TO KEEP EVENT GOING THROUGH
THE DAY AND INTO MONDAY NIGHT...AND TO WARRANT THE CONTINUATION OF
LAKE EFFECT SNOW WATCH.  AWAY FROM LAKE EFFECT DEPARTING DEEP LOW
WILL KEEP SIGNIFICANT WEST WIND GRADIENT OVER FCA AND COLD WINDS
AND COMBINATION OF LOW LEVEL MOISTURE...LAKE RESPONSE AND CYCLONIC
FLOW UP TO 500HPA WILL KEEP ALOT OF CLOUDS AROUND. TEMPS WILL BE
NEAR OR ONLY SLIGHTLY BLOW FREEZING FOR MUCH OF DAY...SO SNOWMELT
FROM PVS EVENT WILL ONLY GRADUALLY SHUT DOWN. THE WIND GRADIENT
WILL GRADUALLY DIMINISH MONDAY NIGHT. CHRISTMAS DAY WILL FEATURE
WEAK LAKE EFFECT DYNAMICS WITH THE BAND SHIFTING SOUTH INTO MHWK
VLY AND CATSKILLS AND THEN BACK INTO TUG HILL. TWO 500 HPA SHORT
WAVES WILL ALSO DRIFT ACROSS RGN CHRISTMAS DAY...BUT CAP WILL BE
BLO 5KFT..AND INSTAB WILL BE NEAR OR JUST BLOW CONDITIONAL
THRESHOLD. SO VRBL CLOUDS...AND SCT -SHSN OR FLURRIES AROUND. AS
FOR A WHITE CHRISTMAS THE SNOW WILL STILL HAVE TO BE LEFT ON THE
GROUND FROM EARLIER THIS MONTH (SURVIVING TODAYS WARMTH AND RAIN).
THE EXCEPTION WILL BE THE WESTERN ADIRONDACKS WHERE THERE WILL BE
FRESH LAKE EFFECT MONDAY AND MONDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
COLLABORATION WITH SURROUNDING OFFICES RESULTED IN ESSENTIALLY
UNANIMOUS DECISION TO GO WITH HPC GUIDANCE...AND DISCARD THE GFS
AS AN OUTLIER. HOWEVER FOR ITEMS OF INTEREST TO OUR FCA THERES NOT
ALOT OF DIFFERENCE IN THE EFP PERIOD. AT 500 HPA THE EAST COAST
RIDGE REASSERTS ITSELF BUILDING NORTH ALONG THE SEABOARD. THERES A
COASTAL LOW THAT MOST GUIDANCE TAKES FAR ENOUGH OFFSHORE TO MISS
FCA. SO MUCH OF PERIOD REGION IS UNDER SFC HIGH PRESSURE.  THURSDAY
A WEAK BACK DOOR CDFNT DROPS S THROUGH FCA...AND WEAK SHORT WAVE
(EUROPEAN) (GFS MUCH STRONGER)...MAY RESULT IN -SHSN AND EVEN
-SHRA WITH AND IN WAKE OF CDFNT...BUT THESE AT THIS POINT ARE
SLIGHT CHC OR LESS. HIGH PRESSURE REASSERTS ITSELF FRIDAY FROM
NORTH. HEADING INTO NEXT WEEKEND A PAIR OF FAST MOVING LOWS WILL
RAISE A THREAT OF -SHRA OR -SHSN BUT TEMPS WILL BE NEAR OR ABOVE
NORMAL TO END THE YEAR.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
FLIGHT CATEGORIES...EXPECT WIDESPREAD IFR CONDITIONS THROUGH AT
LEAST 02Z/MON...AS MILD...MOIST AIR ADVECTS NORTH OVER COLD GROUND
AND DEEP SNOWPACK...ENSURING AT LEAST IFR VSBYS...ALONG WITH CIGS.
AREAS OF LIGHT RAIN/DRIZZLE WILL ALSO ADD TO THESE POOR CONDITIONS.
CONDITIONS SHOULD IMPROVE WITH COLD FRONTAL PASSAGE BETWEEN
02Z-04Z/MON. HOWEVER...WILL STILL NEED TO WATCH FOR BRIEF PERIOD OF
DECOUPLING IN WAKE OF FRONT. SHOULD SKIES CLEAR OUT...AND WINDS
BRIEFLY LESSEN...THEN ADDITIONAL IFR CONDITIONS FOR FOG ARE POSSIBLE
EVEN AFTER 04Z/MON.

RAINFALL...EXPECT AREAS OF MAINLY LIGHT RAIN/DRIZZLE THROUGH ABOUT
21Z-23Z/SUN. THEN...AREA OF STEADIER AND HEAVIER RAIN WILL QUICKLY
OVERSPREAD TERMINALS FROM SW TO NE...LASTING UNTIL 02Z-04Z/MON WITH
FROPA. EXPECT A BRIEF...15-30 MIN PERIOD OF HEAVY SHOWERS WITH
FROPA. THEN...SHOWERS SHOULD QUICKLY END FROM W TO E AFTER 05Z/MON.
ISOLATED SNOW SHOWERS/FLURRIES COULD DEVELOP MONDAY...MAINLY AFTER
18Z.

WIND/WIND SHEAR...THUS FAR...WINDS HAVE REMAINED QUITE LIGHT AT ALL
TERMINALS...DESPITE 50+ KT WINDS AT 2000-3000 FT AGL. STRONG LOW
LEVEL INVERSION HAS PREVENTED THESE STRONGER WINDS FROM MIXING
DOWNWARD THUS FAR. HOWEVER...POTENTIAL FOR MIXING WILL INCREASE AS
FRONT APPROACHES FROM W LATER THIS AFTERNOON INTO THE
EVENING...WHICH IS WHEN STRONGER S WINDS ARE INDICATED IN
TAFS...WITH SUSTAINED SPEEDS OF 15-25 KT...AND POSSIBLE GUSTS
EXCEEDING 40 KT...ESP AT KALB. WINDS WILL THEN ABRUPTLY SHIFT INTO
THE WSW AFTER FROPA...AT 10-20 KT...WITH POSSIBLE GUSTS EXCEEDING 25
KT AFTER 14Z/MON. LOW LEVEL WIND SHEAR...MAINLY FOR SPEED...WILL
REMAIN PROBLEMATIC THROUGH THIS EVENING...GIVEN LIGHTER SFC
WINDS...AND STRONG WINDS JUST ABOVE THE SURFACE.

OUTLOOK...
MON...VFR...AREAS OF MVFR/IFR NORTH AND WEST DUE TO LK EFFECT
SHSN.
TUE/WED/THU/FRI...VFR...NO SIG WX.

&&

.HYDROLOGY...
RAIN WILL BECOME STEADIER AND HEAVIER BETWEEN 3 AND 5 PM ACROSS
THE REGION...WITH HOURLY RAINFALL RATES GENERALLY RANGING FROM
0.10 TO 0.20/HOUR...BASED ON UPSTREAM OBS. RAIN SHOULD TAPER OFF
FROM WEST TO EAST ACROSS THE REGION BETWEEN 8 AND 10 PM.
SO...EXPECT MAXIMUM RAINFALL AMOUNTS OF 1 TO 1.5 INCHES...WITH
AREAL AMOUNTS OF 0.50 TO 1.0 INCH. THE AREA MOST LIKELY TO GET
MELTING SNOW AND RAIN RUNOFF IS THE HIGHER ELEVATIONS OF THE
SOUTHEASTERN CATSKILLS IN WESTERN GREENE AND ULSTER COUNTIES. IN
THIS AREA STRONG SOUTH WINDS WILL DEVELOP LATER THIS
AFTERNOON...ACCELERATING THE RIPENING AND MELTING OF SNOW...AND
ALSO INCREASING THE AMOUNT OF RAIN THAT WILL OCCUR...WHICH WILL
SWELL THE STREAMS AND RIVERS. IN SOME COLDER AREAS...SUCH AS THE
SCHOHARIE VALLEY ABOVE THE RESERVOIR...ICE IN THE RIVERS MAY
EXACERBATE THE SITUATION.

THE FLOOD WATCH AREA REMAINS IN EFFECT FOR THE MOHAWK
VALLEY...CATSKILLS...HUDSON VALLEY...SCHOHARIE
VALLEY...TACONICS...BERKSHIRES AND LITCHFIELD HILLS...THROUGH MONDAY
MORNING AS RUNOFF AND MELTING SNOW LIKELY TO CONTINUE THROUGH MUCH
OF TONIGHT INTO MONDAY MORNING AS TEMPERATURES WILL ONLY BRIEFLY
FALL BELOW FREEZING LATE TONIGHT AND GO BACK ABOVE FREEZING MONDAY
MORNING IN THE WATCH AREA. AREAS FARTHER NORTH INCLUDING THE WESTERN
ADIRONDACKS...LAKE GEORGE REGION AND SOUTHERN VERMONT ARE EXPECTED
TO SEE THE SNOWPACK ABSORB MOST OF THE RAINFALL...AND AT THIS
TIME...ARE NOT EXPECTED TO HAVE FLOODING DESPITE RAINFALL AMOUNTS
AROUND AN INCH.

THE SNOW PACK OVER THE REGION FROM THE ALBANY AREA SOUTH GENERALLY
CONTAINS 1 TO 3 INCHES OF WATER...AND NORTH OF THE ALBANY AREA IT
CONTAINS 2 TO 4 INCHES. WITH 6 TO 12 HOURS ABOVE FREEZING IN THE
AREAS NORTH OF ALBANY THE SNOW WILL SETTLE CONSIDERABLY BUT MUCH
OF THE WATER WILL REMAIN IN THE SNOW PACK AND IT WILL REFREEZE
AFTER THE COLD FRONT PASSES TONIGHT. RIVER FLOW INCREASES WILL
BE MODEST AND THERE IS A RELATIVELY LOW LIKELIHOOD OF FLOODING.
FARTHER SOUTH...ABOVE FREEZING TEMPERATURES ARE LIKELY TO LINGER
FOR 18 TO 24 HOURS...AND A GOOD PORTION OF THE SNOW IS LIKELY TO
MELT. THE RUNOFF WILL BE DELAYED SOME DUE TO THE HOLDING ACTION
AND SOME SLUSHY SNOW IS LIKELY TO BE LEFT OVER AND FREEZE AFTER
THE FRONT PASSES. THE MOST RUNOFF IS LIKELY IN THE CATSKILLS
WHICH HAVE FAIRLY HEAVY SNOW COVER ABOVE ELEVATIONS OF 2500
FEET...AND WHERE THE TERRAIN IS LIKELY TO INCREASE RAINFALL
INTENSITY.

THE PASSAGE OF THE COLD FRONT LATE TONIGHT WILL CAUSE THE
TEMPERATURE TO DROP BELOW FREEZING BY MONDAY MORNING...WHICH
WILL STOP THE MELTING. THE TEMPERATURE MAY RISE ABOVE FREEZING
FOR A FEW HOURS MONDAY AFTERNOON IN THE HUDSON VALLEY WHICH
MAY ALLOW A LITTLE ADDITIONAL MELTING TO TAKE PLACE...BUT
IT WILL HAVE LITTLE...IF ANY...EFFECT ON THE RIVERS.

STRONG SOUTHERLY WINDS MAY ALSO AFFECT THE TIDAL PORTION OF THE
HUDSON RIVER FROM POUGHKEEPSIE NORTH TO THE ALBANY AREA...WITH THE
GREATEST EFFECTS SOUTH OF KINGSTON. WILL MONITOR THESE AREAS CLOSELY
AT TIMES OF HIGH TIDE...AS LEVELS COULD BRIEFLY APPROACH FLOOD
STAGE.

FOR DETAILED FORECASTS ON THE RIVERS...VIEW THE ADVANCED
HYDRO PREDICTION SERIES GRAPHS ON THE WEB. OBSERVED STAGES
ON SOME ADDITIONAL SITES MAY BE VIEWED BY VISITING THE
US GEOLOGICAL SURVEY WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR CTZ001-013.
     FLOOD WATCH THROUGH MONDAY MORNING FOR CTZ001-013.
NY...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
     FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ038>040-043-047>054-
     058>061-063>066-084.
     LAKE EFFECT SNOW WATCH FROM MIDNIGHT EST TONIGHT THROUGH LATE
     MONDAY NIGHT FOR NYZ032-033.
MA...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR MAZ001-025.
     FLOOD WATCH THROUGH MONDAY MORNING FOR MAZ001-025.
VT...HIGH WIND WARNING UNTIL 6 AM EST MONDAY FOR VTZ013>015.

&&

SYNOPSIS...SNYDER
NEAR TERM...STUART
SHORT TERM...SNYDER LONG TERM...SNYDER AVIATION...LIPTON
HYDROLOGY...LIPTON/KILPATRICK
Hazardous weather outlook, Dec 23, 4:02 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
402 PM EST SUN DEC 23 2007

CTZ001-013-MAZ001-025-NYZ038>040-043-047>054-058>061-063>066-084-
241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-
402 PM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE MOHAWK
VALLEY...GREATER CAPITAL DISTRICT....EASTERN CATSKILLS...
TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH A FEW
LIGHTNING STRIKES.  THEY WILL MOVE EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...AS
WELL AS ANY REPORTS OF FLOODING INCLUDING BANKFULL AND NEAR
BANKFULL WATERBODYS...AND MEASURED RAINFALL OF 1 INCH OR MORE...TO
THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON
THE INTERNET OR BY TELEPHONE.

NYZ041-042-082-083-VTZ013>015-241100-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
402 PM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAKE GEORGE...SARATOGA
AND SACANDAGA REGIONS OF EAST CENTRAL NEW YORK...AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH A FEW
LIGHTNING STRIKES.  THEY WILL MOVE EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...AND
MEASURED RAINFALL OF 1 INCH OR MORE...TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY
TELEPHONE.

NYZ032-033-241100-
NORTHERN HERKIMER-HAMILTON-
402 PM EST SUN DEC 23 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST MONDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM MIDNIGHT EST TONIGHT
THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW WATCH.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH A FEW
LIGHTNING STRIKES.  THEY WILL MOVE EAST AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF DAMAGING WINDS INCLUDING
DOWNED TREES...LARGE LIMBS AND POWER LINES...AS WELL AS
STRUCTURAL DAMAGE AND MEASURED WIND GUSTS OF 40 MPH OR MORE...MEASURED
RAINFALL OF 1 INCH OR MORE...AND SNOWFALL OF 2 INCHES OR MORE...TO
THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON
THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Dec 23, 5:31 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EST SUN DEC 23 2007

NYZ032-033-038>040-082-240000-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-MONTGOMERY NY-
SOUTHERN FULTON NY-NORTHERN FULTON NY-
531 PM EST SUN DEC 23 2007

...DAMAGING WINDS EXPECTED BETWEEN 6 AND 730 PM IN
HAMILTON...MONTGOMERY...HERKIMER AND FULTON COUNTIES...

A COLD FRONT...ACCOMPANIED BY A LINE OF INTENSE SHOWERS CONTAINING
DAMAGING WINDS...WILL MOVE QUICKLY FROM WEST TO EAST ACROSS THE
SOUTHERN AND WESTERN ADIRONDACKS...AND THE WESTERN MOHAWK VALLEY
BETWEEN 6 AND 730 PM. WIND GUSTS UP TO 60 MPH ARE LIKELY WITH THE
PASSAGE OF THIS FRONT AND HEAVY SHOWERS.

THE DAMAGING WINDS WILL BE NEAR...
WEST WINFIELD BY 600 PM EST...
CEDARVILLE BY 610 PM EST...
MOHAWK...JORDANVILLE...ILION AND HERKIMER BY 615 PM EST...
POLAND...NEWPORT...MIDDLEVILLE AND COLD BROOK BY 620 PM EST.

KL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Litchfield

When
December 23, 6:31 PM EST
Where
Northern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Several trees were reported down in North Canaan and New Hartford due to high winds. In addition, numerous power outages were reported across the county as a result of downed tree limbs and wires due to high winds.

High Wind, Southern Litchfield

When
December 23, 7:00 PM EST
Where
Southern Litchfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Several trees were reported down in Litchfield due to high winds. In addition, numerous power outages were reported across the county as a result of downed tree limbs and wires due to high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69503, 69504.